Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2016, 7:34 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2016, 7:34 PM EDT (23:34 UTC)
- Expired
- May 1, 2016, 8:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Greenbrier County, WV, Summers County, WV
The radar
The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:16 PM EDT | TSTM WND DMG | 4 Nne Asbury, WV | ONE TREE DOWN ALONG ROUTE 60 IN ALTA WEST VIRGINIA |
| May 1, 8:18 PM EDT | TSTM WND DMG | 4 Wnw Lewisburg, WV | ONE TREE DOWN ON MUDDY CREEK MOUNTAIN NEAR ASBURY WEST VIRGINIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 480 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
941
WUUS51 KRNK 012334
SVRRNK
WVC025-089-020030-
/O.NEW.KRNK.SV.W.0028.160501T2334Z-160502T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT SUN MAY 1 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SUMMERS COUNTY IN WEST VIRGINIA...
SOUTHWESTERN GREENBRIER COUNTY IN WEST VIRGINIA...
* UNTIL 830 PM EDT
* AT 734 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAINELLE...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RAINELLE...
ALDERSON...
RUPERT...
LAWN...
AND MEADOW BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3800 8037 3770 8053 3771 8061 3784 8087
3787 8081 3787 8075 3795 8081 3799 8077
3799 8079 3801 8078
TIME...MOT...LOC 2334Z 279DEG 22KT 3794 8086
HAIL...1.25IN
WIND...60MPH
$$
DS3 follow-up statements
326
WWUS51 KRNK 012357
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT SUN MAY 1 2016
WVC025-089-020030-
/O.CON.KRNK.SV.W.0028.000000T0000Z-160502T0030Z/
SUMMERS WV-GREENBRIER WV-
757 PM EDT SUN MAY 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN SUMMERS AND SOUTHWESTERN GREENBRIER COUNTIES...
AT 757 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEADOW
BLUFF...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALDERSON...
LAWN...
WILLIAMSBURG...
MEADOW BLUFF...
AND ASBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3800 8037 3770 8053 3771 8061 3782 8082
3787 8075 3801 8063
TIME...MOT...LOC 2357Z 288DEG 29KT 3788 8066
HAIL...<.75IN
WIND...60MPH
$$
DS580
WWUS51 KRNK 020023
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT SUN MAY 1 2016
WVC089-020033-
/O.CAN.KRNK.SV.W.0028.000000T0000Z-160502T0030Z/
SUMMERS WV-
823 PM EDT SUN MAY 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMMERS COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3800 8037 3770 8053 3770 8057 3772 8063
3774 8067 3776 8067 3800 8043
TIME...MOT...LOC 0023Z 279DEG 22KT 3785 8046
$$
WVC025-020030-
/O.CON.KRNK.SV.W.0028.000000T0000Z-160502T0030Z/
GREENBRIER WV-
823 PM EDT SUN MAY 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTH CENTRAL GREENBRIER COUNTY...
AT 823 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MAXWELTON...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALDERSON...
AND ASBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3800 8037 3770 8053 3770 8057 3772 8063
3774 8067 3776 8067 3800 8043
TIME...MOT...LOC 0023Z 279DEG 22KT 3785 8046
HAIL...<.75IN
WIND...60MPH
$$
DS885
WWUS51 KRNK 020032
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT SUN MAY 1 2016
WVC025-020042-
/O.EXP.KRNK.SV.W.0028.000000T0000Z-160502T0030Z/
GREENBRIER WV-
832 PM EDT SUN MAY 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL GREENBRIER COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3800 8037 3770 8053 3770 8057 3772 8063
3774 8067 3776 8067 3800 8043
TIME...MOT...LOC 0030Z 279DEG 22KT 3785 8046
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:04 PM EDT, 30 minutes earlier.
Area forecast discussion, May 1, 7:04 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 704 PM EDT SUN MAY 1 2016 .SYNOPSIS... A WEAK AREA OF LOW PRESSURE ACROSS THE OHIO VALLEY WILL DRIFT EAST OVERNIGHT WITH ITS ASSOCIATED SURFACE COLD FRONT APPROACHING THE MOUNTAINS BY EARLY MONDAY. THIS SLOW MOVING FRONT WILL HEAD INTO THE MOUNTAINS MONDAY...STALLING ACROSS THE BLUE RIDGE MONDAY NIGHT...THEN FINALLY SLIDING SOUTHEAST BY MIDWEEK. FOR WEDNESDAY THROUGH FRIDAY...AN UPPER LOW WILL DRIFT SOUTHWARD INTO THE REGION FROM THE GREAT LAKES...KEEPING AN UNSETTLED AND UNSEASONABLY COOL PATTERN THROUGHOUT THE REGION. && .NEAR TERM /THROUGH MONDAY/... AS OF 320 PM EDT SUNDAY... FEW SHOWERS THIS AFTERNOON BETWEEN UPPER WAVES. LOOKING FURTHER WEST...ENVIRONMENT INCREASINGLY UNSTABLE OVER KY IN ASSOCIATION WITH UPPER SHORTWAVE AND STEEPER LAPSE RATES. AS WE HEAD TOWARD EVENING THIS WAVE IS GOING TO NOSE EAST TOWARD THE CENTRAL APPALACHIANS BY LATE AFTERNOON INTO THE EVENING. THINKING IS THE SAME AS EARLIER...IN THAT SHOWERS AND STORMS WILL INCREASE AGAIN BY EARLY EVENING OVER THE MOUNTAINS...WITH A SCT/BKN LINE OF CONVECTION POSSIBLY SHIFTING EAST/SOUTHEAST FROM SE WV TO THE PIEDMONT THIS EVENING. SVR PARAMETERS FAVOR STRONGER STORMS IN WV/KY/FAR SW VA...BUT WEAKEN FURTHER EAST...BUT CANNOT RULE OUT STRONGER STORMS TO THE BLUE RIDGE THIS EVENING. ORIENTATION OF THE CONVECTION AND SPEED OF MOVEMENT SHOULD PREVENT A FLASH FLOOD THREAT...THOUGH LOCALIZED FLOODING IS POSSIBLE...GIVEN THE 1 INCH+ WE HAD EARLIER TODAY IN PORTIONS OF THE REGION. STILL NOT ENOUGH FOR A FLOOD WATCH. FOR LATE TONIGHT...SHOWERS WANE AND WILL SEE CONTINUED SW ALOFT. CANNOT RULE OUT A FEW SHOWERS AT TIMES ESPECIALLY GIVEN HIGHER MOISTURE IN THE LOW LVLS. FOG PARAMETERS ALSO FAVOR GOOD COVERAGE OF FOG ACROSS THE RIVER VALLEYS AND WHERE IT RAINS THIS EVENING...DEPENDENT ON HOW MUCH CLEARING TAKES PLACE BEHIND THE CONVECTION. MONDAY...WE WILL SEE THE COLD FRONT MOVE FROM THE EASTERN OHIO VALLEY SOUTHWEST TO MIDDLE TN IN THE MORNING...SLOWLY EAST TO THE CENTRAL APPALACHIANS TO CUMBERLAND PLATEAU BY AFTERNOON. EXPECTING TO SEE A FEW SHOWERS OR STORMS ACROSS THE MOUNTAINS IN THE MORNING. CLOUD COVER WILL BE INCREASING ALOFT BUT WILL STILL SEE SOME SUNSHINE AT TIMES AND THIS SHOULD LEAD TO MUCAPES OF 1500-2500 J/KG BY MID AFTERNOON. MODELS ARE IN SOMEWHAT AGREEMENT THAT THE 2ND OF THE UPPER SHORTWAVES WILL PASS ACROSS THE CENTRAL AND SOUTHERN APPALACHIANS DURING THE LATE AFTERNOON LEADING TO MORE ROBUST CONVECTION. THE STORM PREDICTION CENTER HAS MARGINAL RISK FOR MOST OF THE AREA. IF THE FRONT MOVES QUICKER THEN CLOUD COVER WILL HINDER LOW LVL INSTABILITY. THE BEST SHEAR LOOKS TO SITUATE ITSELF FROM FAR SW VA/SE KY NORTHWARD INTO THE MD/PA AREA...SO THIS COULD LEAD TO MORE OF A WIND THREAT IN OUR FAR WRN CWA...WITH MARGINALLY STRONG TO SEVERE STORMS EAST. BETTER LOW LVL AND UPPER LEVEL SUPPORT DOES NOT REALLY GET GOING UNTIL AFTER 21Z/5PM OVER THE MOUNTAINS SO COULD BE ANOTHER LATE AFTERNOON INTO EVENING EVENT. WITH NO WEDGE MONDAY AND DEPENDING ON SKY COVER...TEMPS SHOULD WARM INTO THE 70S IN THE MOUNTAINS...TO LOWER 80S EAST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 400 PM EDT SUNDAY... SURFACE COLD FRONT WILL SLOWLY MOVE ACROSS THE FORECAST AREA MONDAY NIGHT SUBJECTING AREA TO NEAR CATEGORICAL POPS. PENDING THUNDERSTORM COVERAGE...QPF MAY EXCEED AN INCH WITH POTENTIAL FOR STRONGEST STORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS BEFORE MIDNIGHT MONDAY NIGHT. SHOWERS ARE EXPECTED TO TAPER OFF AFTER MIDNIGHT AS FRONT MOVES EAST ACROSS THE PIEDMONT. TUESDAY INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN CANADA WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES. THIS WILL SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE LATER HALF OF THE WEEK. OTHER THAN SOME AFTERNOON INSTABILITY...NOT MUCH SUPPORT FOR SHOWERS TUESDAY. FRONTAL LIFT WILL PROVIDE A BETTER CHANCE WEDNESDAY EVENING. TEMPERATURES TUESDAY AND WEDNESDAY FAVOR READINGS NEAR NORMAL. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 400 PM EDT SUNDAY... TEMPERATURES ARE EXPECTED TO TAKE A TUMBLE FOR THE END OF THE WEEK AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION. 85H TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY THURSDAY NIGHT...AND IF THIS VERIFIES...IT WILL SUPPRESS TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL. AS THE UPPER LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE CLOUDINESS. CUTOFF LOW WILL LIKELY BE SLOW TO MOVE OUT PER BLOCKY LOOK TO THE UPPER AIR PATTERN...WITH CUTOFF LOWS ON THE WEST AND EAST COASTS AND A RIDGE UP THROUGH THE CENTRAL CONUS. UNLIKE THE LAST OMEGA BLOCK WHERE THE MID ATLANTIC ENJOYED UNSEASONABLY WARM AND DRY CONDITIONS UNDER THE UPPER LEVEL RIDGE...JUST THE OPPOSITE IS OCCURRING THIS GO ROUND. OVER THE WEEKEND THE MODELS INDICATE THE CUTOFF LOW WILL GRADUALLY DRIFT EAST TO JUST OFF THE MID ATLANTIC COAST...TEMPERATURES ALOFT MODERATING. THIS SHOULD ALLOW FOR A GRADUAL WARMING TREND WITH TEMPERATURES RETURNING TO NORMAL BY THE START OF NEXT WEEK. ATTM...WEEKEND AS A WHOLE LOOKS DRY. WE HAVE A SLIGHT CHANCE OF SHOWERS OVER THE MOUNTAINS TO ACCOUNT FOR THE INSTABILITY...BUT NOT CONFIDENT THERE WILL BE MUCH COVERAGE. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 645 PM EDT SUNDAY... UPSTREAM CLUSTERS OF DEEP CONVECTION CONTINUE TO SLOWLY APPROACH SOUTHEAST WEST VIRGINIA FROM THE WEST WITH SOME OF THESE SHOWERS/STORMS EXPECTED TO ARRIVE INTO THE KLWB-KBLF VICINITY BETWEEN 00-01Z/8-9PM. STORMS MAY REMAIN STRONG ENOUGH TO BRING A PERIOD OF STRONGER WINDS AND MVFR/IFR CONDITIONS PENDING IF A STORM MOVES DIRECTLY OVER ONE OF THE AIRPORTS. SHOULD SEE SOME OF THIS CONVECTION THEN DRIFT SOUTHEAST PERHAPS IN LINE FORMATION TOWARD KROA/KBCB AFTER DARK BEFORE WEAKENING. LATEST SHORT TERM GUIDANCE DOES SUPPORT A PERIOD OF MVFR THROUGH MIDNIGHT AT THESE LOCATIONS. STILL LOTS OF UNCERTAINTY HEADING EAST OF THE BLUE RIDGE GIVEN LESS INSTABILITY AND LOSS OF HEATING. FOR NOW WILL LEAVE OUT ANY SHRA MENTION AT KDAN WHILE INCLUDING A VCSH AT KLYH. ONCE THE UPSTREAM WAVE MOVES EAST AFTER MIDNIGHT...A BREAK IN THE SHOWERS SHOULD OCCUR OVERNIGHT EXCEPT POSSIBLY ACROSS SOUTHEAST WEST VA WHERE ADDED BANDS OF SHRA COULD REDEVELOP AHEAD OF THE FRONT BY EARLY MONDAY. OTRW QUESTION WILL BE LOW LVL MOISTURE LEADING TO LOWER CIGS AND/OR VSBYS DESPITE EXODUS OF THE WEDGE. HOWEVER GIVEN MOISTURE AND ADDED RAINFALL IN SPOTS THIS EVENING...EXPECTING WIDESPREAD SUB-VFR IN FOG/STRATUS MOST LOCATIONS LATE TONIGHT. ALSO LIFR POSSIBLE AT KLWB IF SKIES CLEAR FOR A WHILE OVERNIGHT AND OVERALL IFR ELSEWHERE EXCEPT MVFR AT KBLF/KROA. AS SW FLOW KICKS IN MONDAY MORNING A TRANSITION TO SCT/BKN VFR CIGS TO TAKE PLACE AT ALL SITES INTO EARLY AFTERNOON BEFORE MOISTURE QUICKLY RETURNS...WITH SHOWERS AND STORMS EXPECTED IN THE AFTERNOON. GIVEN FAST TIMING OF RETURNING THIS DEEP MOISTURE TO THE REGION LATER MONDAY...WENT AHEAD AND INCLUDED A PREVAILING SHRA MENTION AT MOST SITES WITH DEEPER CONVECTION AND SUBSEQUENT VCTS ESPCLY ACROSS THE MOUNTAIN LOCATIONS BY LATER MONDAY AFTERNOON/EVENING. EXTENDED AVIATION DISCUSSION... FRONTAL BOUNDARY WILL STALL OVERHEAD MONDAY NIGHT ALLOWING ANOTHER WAVE OF LOW PRESSURE TO TRACK ACROSS THE REGION INTO TUESDAY MORNING. THIS WILL KEEP CONTINUED MVFR/IFR IN PLACE WITH RAINFALL FINALLY TAPERING TUESDAY AFTERNOON AS THE BOUNDARY SLIDES TO THE SOUTHEAST OF THE AREA. A DEEP UPPER LEVEL TROUGH IS PROJECTED TO DIVE SOUTHWARD OVER THE APPALACHIAN MOUNTAINS WEDNESDAY INTO FRIDAY. OVERALL...FLYING CONDITIONS APPEAR RATHER POOR AT TIMES FOR MID AND LATE WEEK DUE TO THE LIKELIHOOD OF LOW CLOUDS ESPCLY MOUNTAINS...PERIODIC ROUNDS OF SHOWERS...AND PATCHY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RAB/WP NEAR TERM...WP SHORT TERM...PM LONG TERM...PM AVIATION...JH/RAB/WP
Hazardous weather outlook, May 1, 3:46 PM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SUN MAY 1 2016 NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-022000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 346 PM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS THROUGH LATE EVENING COULD BECOME STRONG...AND POSSIBLY SEVERE. ISOLATED HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042>044-507-508-022000- TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 346 PM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THROUGH THIS EVENING. SOME OF THESE COULD BRING DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLOODING MAY ALSO OCCUR IF THE STORMS MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 1, 5:55 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN MAY 1 2016
NCZ001-018-012230-
WATAUGA-ASHE-
555 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WATAUGA AND SOUTHWESTERN ASHE COUNTIES...
AT 555 PM EDT...A STRONG THUNDERSTORM WAS OVER ROMINGER...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BEECH MOUNTAIN...
TODD...
SUGAR GROVE...
AND BEECH MOUNTAIN IN AVERY COUNTY.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3634 8172 3633 8171 3635 8171 3640 8164
3627 8150 3616 8182 3619 8186 3619 8188
3621 8190 3622 8189
TIME...MOT...LOC 2155Z 239DEG 33KT 3620 8184
DSSpecial weather statement, May 1, 6:29 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN MAY 1 2016
NCZ001-012300-
ASHE-
629 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHE COUNTY...
AT 629 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUT...MOVING
NORTHEAST AT 40 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
MOUNT JEFFERSON...
BALDWIN...
AND WAGONER.
LAT...LON 3656 8141 3651 8133 3648 8132 3648 8130
3647 8130 3646 8128 3644 8127 3632 8160
3637 8165
TIME...MOT...LOC 2229Z 235DEG 33KT 3636 8160
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:15 AM EDT | Special Weather Statement | RNK | Greenbrier | 60 min |
| May 1, 7:49 AM EDT | Special Weather Statement | RNK | Mercer | 41 min |
| May 1, 8:48 AM EDT | Special Weather Statement | RNK | Monroe | 27 min |
| May 1, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 64 min |
| May 1, 7:47 PM EDT | Severe Thunderstorm Warning | RNK | Monroe, Summers | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.